Back to Ask the Diabetes Team Ask the Diabetes Team

From Wendover, Ontario, Canada:

My four year old son, diagnosed at age nine and half months and on human insulin, has developed lipoatrophy on his buttocks and thigh, and I am sure I have rotated properly. I am told it is rare with human insulin, but it is still happening. It's been a year since it has developed, and I have not been using the areas, but fat isn't coming back. Could the combined insulin be the problem since it's not appearing on the arm (where he gets only one type of insulin)? Could it be the silicon in the syringe?


It is extremely unusual these days to see lipoatrophy in someone using human insulin and also in a child so young. It is worthwhile completely avoiding that site for some time. If you have done this and there is still lipoatrophy, occasionally by injecting the insulin at the edge of the lipoatrophy can stimulate the fatty layer to regrow. It is worth talking this over with your diabetes team. There is also a very rare condition called familial lipodystrophy which can occur, causing similar problems. However, it is unusual in very young children.


Original posting 24 Aug 2001
Posted to Blood Tests and Insulin Injections


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.